Mississippi, 2010

Damaging Wind in Mississippi, August 12, 2010

August 12, 2010 · NWS LIX · 1 event in 1 county or zone

An isolated thunderstorm produced wind damage in southern Mississippi.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$5,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LIX wrote it up.

An isolated thunderstorm produced wind damage in southern Mississippi.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New Orleans, LA wrote its last area forecast discussion before the first event at Aug 12, 2:41 PM CST, 59 minutes earlier.

Area forecast discussion, Aug 12, 2:41 PM CST, 59 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NEW ORLEANS LA
341 PM CDT THU AUG 12 2010

.SHORT TERM...
DISORGANIZED REMNANTS OF TD 5 ARE CONTINUING TO IMPACT PORTIONS OF
SOUTHEAST LOUISIANA AND SOUTHERN MISSISSIPPI. RADAR/SATELLITE
LOOPS INDICATE THAT THE EARLIER LOW PRESSURE CIRCULATION IS
LARGELY UNAPPARENT...ALTHOUGH IT APPEARS THAT SOME SORT OF
WEAK CIRCULATION HAS REFORMED SLIGHTLY TO THE EAST DIRECTLY SOUTH
OF COASTAL MISSISSIPPI. CONVECTION IS LARGELY CONFINED TO WEST
SIDE OF THE LOW...WHICH IS KEEPING PORTIONS OF FAR SOUTHEAST
LOUISIANA...INCLUDING THE NEW ORLEANS METRO AREA...IN THE
IMMEDIATE HEAVY RAIN THREAT. ACROSS THE REMAINDER OF THE
AREA...CONVECTION HAS BEEN SLOW TO DEVELOP AROUND THE BATON ROUGE
AND MCCOMB AREAS...BUT SCATTERED DIURNAL CONVECTION IS BEGINNING
TO SHOW ITSELF IN THESE AREAS.

THE LOW ITSELF SHOULD BEGIN TO MOVE SLOWLY TO THE NORTHWEST
THROUGH THE NIGHT AND INTO FRIDAY...WITH PERIODS OF HEAVY RAIN
CONTINUING. GREATEST HEAVY RAIN IMPACT STILL LOOKS TO BE ACROSS
FAR SOUTHEAST LOUISIANA...PARISHES ALONG THE GULF COAST...AND
COASTAL MISSISSIPPI. HOWEVER...MORE ISOLATED BOUTS OF MODERATE TO
HEAVY RAIN COULD OCCUR ACROSS THE REMAINDER OF THE FORECAST AREA.
WILL LEAVE THE ORIENTATION AND DURATION OF THE FLASH FLOOD WATCH
AS IS FOR NOW...WITH ENOUGH UNCERTAINTY REMAINING AS TO HOW LONG
THE LOW WILL REMAIN IN THE AREA.

FROM FRIDAY NIGHT ON...THE PRECIPITATION COVERAGE WILL LIKELY
BEGIN TO DECREASE...WITH THINGS RETURNING TO MORE OF A DIURNAL
THUNDERSTORM CYCLE. KAH

.LONG TERM...
UNCERTAINTY ABOUNDS IN THE EXTENDED...WITH THE GFS AND ECMWF BOTH
WANTING TO CURVE TD 5/S REMNANTS ACROSS THE SOUTHEASTERN CONUS AND
BACK OUT INTO THE GULF. A FRONTAL BOUNDARY WILL ALSO MOVE INTO THE
REGION LATE IN THE WEEKEND AND EARLY NEXT WEEK. STILL SOMEWHAT
SKEPTICAL ABOUT THE GFS AND ECMWF SOLUTIONS...BUT WILL CONTINUE TO
CARRY HIGHER DAYTIME POPS THROUGHOUT MUCH OF THE EXTENDED...WITH
THINGS DRYING OUT MARGINALLY TOWARD LATE NEXT WEEK. TEMPERATURES
WILL LARGELY BE NEAR TO ABOVE NORMAL THROUGHOUT THE EXTENDED. KAH

&&

.AVIATION...
AN AREA OF LOW PRESSURE...THE REMNANTS OF TROPICAL DEPRESSION
5...WILL CONTINUE TO MOVE SLOWLY INLAND OVER SOUTHEAST LOUISIANA
THROUGH FRIDAY. WINDS ACROSS THE AREA WILL REMAIN RATHER LIGHT...10
KNOTS OR LESS...BUT DIRECTIONS WILL VARY BASED ON THE LOCATION OF
THE LOW. WINDS WILL GRADUALLY BECOME MORE WESTERLY EARLY FRIDAY AS
THE LOW MOVES INLAND AND OPENS. BKN/OVC MID-HIGH CLOUD DECKS WILL
PREVAIL THROUGH THE PERIOD BUT OCCASIONAL MVFR CIGS/VISBYS
ASSOCIATED WITH SHOWERS OR THUNDERSTORMS WILL BE POSSIBLE. 87

&&

.MARINE...
THE REMNANT LOW FROM WHAT WAS TROPICAL DEPRESSION FIVE WILL CONTINUE
TO MOVE INLAND OVER SOUTHEAST LOUISIANA THROUGH TONIGHT. SCATTERED
TO NUMEROUS SHOWERS AND THUNDERSTORMS CAN BE EXPECTED ALONG WITH
MODERATE WINDS AND MODERATE TO HIGH SEAS. WINDS OVER THE COASTAL
WATERS WEST OF THE SOUTHWEST PASS OF THE MISSISSIPPI RIVER WILL BE
OUT OF THE WEST TO SOUTHWEST WHILE EAST OF THIS POINT WINDS WILL BE
MORE SOUTHERLY. WIND SPEEDS WILL CONTINUE TO RUN FROM 15 TO 20 KNOTS
THROUGH FRIDAY WITH SEAS EXPECTED TO REMAIN BETWEEN 4 TO 6 FEET.
BECAUSE OF THIS...SMALL CRAFT EXERCISE CAUTION HEADLINES WILL
CONTINUE OVER PORTIONS OF THE COASTAL WATERS THROUGH FRIDAY. WINDS
AND SEAS WILL SUBSIDE OVER THE WEEKEND AS HIGH PRESSURE BEGINS TO
BUILD OVER THE AREA.  87

&&

.PRELIMINARY POINT TEMPS/POPS...
MCB  75  93  75  93 /  50  70  30  40
BTR  77  93  78  94 /  50  70  30  40
ASD  78  90  78  91 /  70  70  40  40
MSY  79  91  78  92 /  70  70  40  40
GPT  79  90  78  91 /  70  70  40  40
PQL  77  90  77  91 /  80  70  40  40

&&

.LIX WATCHES/WARNINGS/ADVISORIES...
LA...FLASH FLOOD WATCH UNTIL 7 PM FRIDAY FOR THE FOLLOWING ZONES:
     ASSUMPTION...LOWER JEFFERSON...LOWER LAFOURCHE...LOWER
     PLAQUEMINES...LOWER ST. BERNARD...LOWER
     TERREBONNE...ORLEANS...ST. CHARLES...ST. JAMES...ST. JOHN
     THE BAPTIST...ST. TAMMANY...UPPER JEFFERSON...UPPER
     LAFOURCHE...UPPER PLAQUEMINES...UPPER ST. BERNARD...AND
     UPPER TERREBONNE.

GM...NONE.
MS...FLASH FLOOD WATCH UNTIL 7 PM FRIDAY FOR THE FOLLOWING ZONES:
     HANCOCK...HARRISON...JACKSON...AND PEARL RIVER.

GM...NONE.
&&
Hazardous weather outlook, Aug 12, 9:15 AM CST, 6 hours 25 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NEW ORLEANS LA
1015 AM CDT THU AUG 12 2010

GMZ530-532-534-536-538-550-552-555-557-570-572-575-577-LAZ034>040-
046>050-056>070-MSZ068>071-077-080>082-130745-
LAKE PONTCHARTRAIN AND LAKE MAUREPAS-MISSISSIPPI SOUND-
LAKE BORGNE-CHANDELEUR SOUND-BRETON SOUND-
COASTAL WATERS FROM THE PORT FOURCHON TO LOWER ATCHAFALAYA RIVER
OUT 20 NM-
COASTAL WATERS FROM THE SOUTHWEST PASS OF THE MISSISSIPPI RIVER
TO PORT FOURCHON OUT 20 NM-
COASTAL WATERS FROM BOOTHVILLE LA TO THE SOUTHWEST PASS OF THE
MISSISSIPPI RIVER OUT 20 NM-
COASTAL WATERS FROM PASCAGOULA MS TO STAKE ISLAND LA OUT 20 NM-
COASTAL WATERS FROM THE PORT FOURCHON TO LOWER ATCHAFALAYA RIVER
FROM 20 TO 60 NM-
COASTAL WATERS FROM THE SOUTHWEST PASS OF THE MISSISSIPPI RIVER
TO PORT FOURCHON FROM 20 TO 60 NM-
COASTAL WATERS FROM STAKE ISLAND LA TO THE SOUTHWEST PASS OF THE
MISSISSIPPI RIVER FROM 20 TO 60 NM-
COASTAL WATERS FROM PASCAGOULA MS TO STAKE ISLAND LA FROM 20 TO
60 NM-POINTE COUPEE-WEST FELICIANA-EAST FELICIANA-ST. HELENA-
TANGIPAHOA-WASHINGTON-ST. TAMMANY-IBERVILLE-WEST BATON ROUGE-
EAST BATON ROUGE-ASCENSION-LIVINGSTON-ASSUMPTION-ST. JAMES-
ST. JOHN THE BAPTIST-UPPER LAFOURCHE-ST. CHARLES-UPPER JEFFERSON-
ORLEANS-UPPER PLAQUEMINES-UPPER ST. BERNARD-UPPER TERREBONNE-
LOWER TERREBONNE-LOWER LAFOURCHE-LOWER JEFFERSON-
LOWER PLAQUEMINES-LOWER ST. BERNARD-WILKINSON-AMITE-PIKE-WALTHALL-
PEARL RIVER-HANCOCK-HARRISON-JACKSON-
1015 AM CDT THU AUG 12 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF COASTAL WATERS
OF SOUTHEAST LOUISIANA AND SOUTH MISSISSIPPI...SOUTHEAST
LOUISIANA AND SOUTHERN MISSISSIPPI.

.DAY ONE...TODAY AND TONIGHT

THE REMNANTS OF TROPICAL DEPRESSION FIVE WILL CONTINUE TO IMPACT
SOUTHEAST LOUISIANA AND SOUTHERN MISSISSIPPI. WIDESPREAD RAINFALL
AMOUNTS UP TO THREE INCHES...WITH ISOLATED AMOUNTS UP TO SIX INCHES
ARE POSSIBLE AS THE SYSTEM MOVES SLOWLY ACROSS THE AREA. A FLASH
FLOOD WATCH IS IN EFFECT FOR THE REMAINDER OF TODAY AND TONIGHT FOR
PORTIONS OF THE AREA.

TIDES WILL RANGE FROM ONE TO TWO FEET ABOVE NORMAL TODAY...BUT NO
MAJOR COASTAL FLOODING PROBLEMS ARE ANTICIPATED.

SMALL CRAFT WILL NEED TO EXERCISE CAUTION FOR THE REMAINDER OF THE
DAYTIME HOURS OVER THE OUTER COASTAL WATERS...AS SUSTAINED WINDS
WILL BE AS HIGH AS 15 TO 25 MPH...WITH HIGHER GUSTS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

AS THE REMNANTS OF TROPICAL DEPRESSION FIVE MOVE OUT OF THE
AREA...ABUNDANT MOISTURE WILL CONTINUE TO ALLOW THE DEVELOPMENT OF
THUNDERSTORMS WITH THE POTENTIAL FOR HEAVY RAIN. A FLASH FLOOD
WATCH WILL REMAIN IN EFFECT THROUGH THE DAYTIME HOURS ON FRIDAY.

SCATTERED SHOWERS AND THUNDERSTORMS CAN BE EXPECTED EACH DAY FROM
SATURDAY THROUGH WEDNESDAY. NO WIDESPREAD OR ORGANIZED SEVERE
WEATHER IS EXPECTED.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED.

In the hours before

Special weather statement, Aug 12, 2:49 PM CST, 51 minutes before
MSZ077-080-081-122145-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEW ORLEANS LA
349 PM CDT THU AUG 12 2010

...CLUSTER OF STRONG THUNDERSTORMS MOVING WEST AFFECTING PEARL RIVER
COUNTY...HANCOCK COUNTY...HARRISON COUNTY...

AT 348 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
CLUSTER OF STRONG THUNDERSTORMS 12 MILES WEST OF WIGGINS...OR ABOUT
13 MILES EAST OF POPLARVILLE...MOVING WEST AT 20 MPH.

THE CLUSTER OF STRONG THUNDERSTORMS WILL AFFECT AREAS IN AND
AROUND...POPLARVILLE AND MCNEIL

THE PRIMARY THREATS FROM THESE STORMS ARE FREQUENT LIGHTNING...PEA TO
DIME SIZE HAIL...AND WIND GUSTS TO NEAR 40 MPH...WHICH COULD DOWN
TREE LIMBS AND BLOW AROUND UNSECURED SMALL OBJECTS. SEEK SHELTER IN A
SAFE HOME OR BUILDING UNTIL THESE STORMS HAVE PASSED.

92

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Pearl River

When
August 12, 3:40 PM CST
Where
Pearl River County, Poplarville
Measured
52 kt (60 mph) estimated gust
Property damage
$5,000
Reported by
Law Enforcement
Coordinates
30.830, -89.530

The Sheriff's Office reported trees down on several roads in the county.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Mississippi in 2010Every state in 2010This day in weather historyWarnings in Mississippi, August 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 253906.